Alert archive / California / Gale Warnings in 2009
Gale Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this gale warning at Feb 16, 2009, 6:25 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2009, 6:25 AM PST (14:25 UTC)
- Expired
- Feb 16, 2009, 2:37 PM PST
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
The text
As transmitted, in the capitals the NWS used until 2016.
659 WHUS76 KSGX 161425 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 625 AM PST MON FEB 16 2009 PZZ750-775-162230- /O.UPG.KSGX.SC.Y.0004.000000T0000Z-090217T0300Z/ /O.NEW.KSGX.GL.W.0001.090216T1425Z-090217T0300Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 625 AM PST MON FEB 16 2009 ...GALE WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. SOUTHERLY WINDS GUSTING OVER 40 KNOTS ASSOCIATED WITH A COLD FRONTAL PASSAGE ARE EXPECTED TODAY THROUGH EARLY EVENING. IN ADDITION COMBINED AND CONFUSED SEAS WILL BUILD TO NEAR 10 FEET. THE WIND WILL SHIFT TO WEST THIS EVENING AND DIMINISH TO 15 KNOTS...AND SEAS WILL SUBSIDE TO AROUND 7 FOOT. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ BALFOUR
2 follow-up statements
929 WHUS76 KSGX 162102 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 102 PM PST MON FEB 16 2009 PZZ750-775-170300- /O.CON.KSGX.GL.W.0001.000000T0000Z-090217T0300Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 102 PM PST MON FEB 16 2009 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... A GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO GUST OVER 40 KNOTS THROUGH EARLY EVENING. IN ADDITION TO THESE STRONG WINDS...VERY ROUGH AND CONFUSED ARE PRESENT WITH COMBINED HEIGHTS BETWEEN 8 AND 11 FEET AND AN AVERAGE PERIOD AROUND 8 SECONDS. THE WIND WILL SHIFT TO WEST THIS EVENING AND DIMINISH TO 15 KNOTS. EVEN THOUGH THE WIND WILL BE SUBSIDING...SEAS WILL CONTINUE HIGH THROUGH THE NIGHT. SMALL CRAFT ADVISORIES MAY BE ISSUED AFTER THE GALE WARNINGS ARE LOWERED FOR HAZARDOUS SEAS ABOVE 10 FEET. && A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ BALFOUR
548 WHUS76 KSGX 162237 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 237 PM PST MON FEB 16 2009 PZZ750-775-170400- /O.CAN.KSGX.GL.W.0001.000000T0000Z-090217T0300Z/ /O.NEW.KSGX.SW.Y.0001.090216T2237Z-090217T0400Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 237 PM PST MON FEB 16 2009 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 8 PM PST THIS EVENING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 8 PM PST THIS EVENING. THE GALE WARNING HAS BEEN CANCELLED. WINDS OVER THE COASTAL WATERS HAVE SUBSIDED...HOWEVER COMBINED SEAS WILL REMAIN CLOSE TO TEN FEET FOR THE REMAINDER OF THE EVENING AND WAVES WILL BE STEEP...CONTINUING HAZARDOUS CONDITIONS FOR SMALL CRAFT. SO THE GALE WARNING HAS BEEN CANCELLED AND A SMALL CRAFT ADVISORY IS IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS. && $$ JAD
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 16, 3:45 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 16, 3:45 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PST MON FEB 16 2009
.SYNOPSIS...
A PACIFIC STORM MOVING THROUGH SOUTHERN CALIFORNIA WILL BRING
WIDESPREAD MODERATE TO HEAVY PRECIPITATION AND GUSTY WINDS THROUGH
EARLY THIS EVENING. SCATTERED SHOWERS WILL LINGER INTO TUESDAY
NIGHT. FAIR...DRY...AND WARMER FOR THE LATTER HALF OF THE WEEK AS
HIGH PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST INTO SOUTHERN
CALIFORNIA.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH WEDNESDAY)...
THE SOUTHERN END OF A POTENT PACIFIC STORM WILL BE WEAKENING AS IT
MOVES INLAND ACROSS SOUTHERN CALIFORNIA TODAY. THIS IS IMPLIED IN
THE DEAMPLIFICATION OF THE SOUTHERN END OF THE UPPER TROUGH TODAY
AND MORE DIRECTLY IN THE DECREASING QPF FROM THE GFS FOR THIS
AFTERNOON VERSUS THIS MORNING.
SNOW LEVELS ARE RUNNING AROUND 5500 FEET. THESE WILL LOWER TO AROUND
4500 FEET THIS AFTERNOON WITH THE COLD FRONTAL PASSAGE...AND 4000
FEET TONIGHT. PRECIPITATION ASSOCIATED WITH THE COLD FRONT WILL
SPREAD SOUTHWARD ACROSS THE FORECAST AREA THROUGH DAY BREAK BRINGING
PERIODS OF MODERATE TO LOCALLY HEAVY PRECIPITATION THROUGH EARLY
AFTERNOON. SCATTERED SHOWERS WILL FOLLOW FOR THE AFTERNOON...
DECREASING OVERNIGHT. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING WITH GREATER
CHANCES OVER NORTHERN AREAS...CLOSER TO THE CORE OF THE COLDER MID
LEVEL AIR CENTERED WELL TO THE NORTH. SOME OF THESE THUNDERSTORMS
COULD PRODUCE SMALL HAIL. THE SYNOPTIC PATTERN AND THE LOW LEVEL
WIND PROFILE IS FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS OVER
THE COASTAL WATERS AND WEAK TORNADOES OVER ADJACENT LAND AREAS.
SNOWFALL OF 1 TO 2 FEET IS POSSIBLE IN NORTHERN MOUNTAIN AREAS
THROUGH THIS EVENING...MAINLY ABOVE 5500 FEET...WITH LESSER AMOUNTS
BELOW 5500 FEET AND IN THE SAN DIEGO COUNTY MOUNTAINS.
AS FOR RAINFALL...IN NORTHERN AREAS...AMOUNTS WILL RANGE FROM 1.0 TO
1.5 INCHES AT LOWER ELEVATIONS TO 2.5 TO 4.5 INCHES ON THE COASTAL
MOUNTAIN SLOPES. FOR SOUTHERN AREAS...AMOUNTS WILL RANGE FROM 0.5 TO
1.0 INCH AT THE COAST TO 1.5 TO 2.5 INCHES ON THE COASTAL MOUNTAIN
SLOPES. AMOUNTS IN THE DESERTS OF AROUND ONE THIRD INCH IN THE UPPER
DESERTS AND LESS THAN ONE QUARTER INCH IN THE LOWER DESERTS.
A SECONDARY WEAKER SHORTWAVE FOR TUESDAY AFTERNOON AND EVENING COULD
BRING ANOTHER ROUND OF SHOWERS...MAINLY MOUNTAINS WEST...WITH
GENERALLY LIGHT AMOUNTS.
FAIR AND DRY WITH A WARMING TREND FOR WEDNESDAY AS HIGH PRESSURE
BEGINS TO BUILD OVER SOUTHERN CALIFORNIA.
&&
.LONG TERM (THURSDAY THROUGH SUNDAY)...
A LARGE CUTOFF LOW PRESSURE SYSTEM WELL OFF THE WEST COAST ALONG
140W IS EXPECTED TO REMAIN WELL OFF THE COAST WITH HIGH PRESSURE
ALOFT AND WEAK OFFSHORE FLOW FOR SOUTHERN CALIFORNIA. THE MAIN
IMPACT MAY BE TO DRAW SOME MID AND HIGHER LEVEL MOISTURE AND CLOUDS
ACROSS SOUTHERN CALIFORNIA AT TIMES IN THE SOUTHWEST FLOW ALOFT.
FAIR AND DRY DURING THE PERIOD WITH DAYTIME TEMPERATURES WARMING TO
NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES.
&&
.AVIATION...
161000Z...DETERIORATING CIGS AND VIS AT KSNA WILL MOVE EAST AND
SOUTH THROUGH KSAN BY 15Z. GUSTY SE WINDS WITH SURFACE GUSTS FROM
THE SOUTH TO 30 KT POSSIBLE ALONG THE COAST BY 18Z. IFR CONDITIONS
LIKELY BETWEEN 18-23Z THEN SOME IMPROVEMENT OF CIGS AND VIS AFTER
THE FRONTAL PASSAGE AROUND 00-02Z. INTERMITTENT SHOWERS WITH BROKEN
CLOUD BASE AROUND 2500 FT MSL EXPECTED LATE TONIGHT THROUGH TUESDAY.
&&
.MARINE...
161000Z...A COLD FRONT WILL CAUSE STRONG SOUTHERLY WINDS TODAY. PEAK
WINDS TO 30 KT WITH HIGHER GUSTS ARE EXPECTED DURING MID DAY. A
SMALL CRAFT ADVISORY HAS BEEN ISSUED DUE TO THE SHORT-PERIOD WIND
WAVES AND GUSTY WINDS. BEHIND THE FRONT WINDS WILL TURN SOUTHWEST
AND SLOWLY DECREASE THIS EVE. A FEW THUNDERSTORMS ARE POSSIBLE TODAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ORANGE COUNTY
COASTAL AREAS-SAN BERNARDINO COUNTY MOUNTAINS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL
AREAS.
WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR RIVERSIDE
COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.
WIND ADVISORY FROM 7 AM THIS MORNING TO 9 PM PST THIS EVENING
FOR APPLE AND LUCERNE VALLEYS.
FLASH FLOOD WATCH FROM 7 AM PST THIS MORNING THROUGH THIS
AFTERNOON FOR RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
VALLEYS.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 AM PST TUESDAY FOR
SAN DIEGO COUNTY MOUNTAINS.
PZ...SMALL CRAFT ADVISORY UNTIL 7 PM PST THIS EVENING FOR COASTAL
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC...MARTIN
AVIATION/MARINE...MACKECHNIE
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Feb 16, 5:50 AM PST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 550 AM PST MON FEB 16 2009 CAZ042-043-048-050-055-056-057-058-060-061-062-171400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 550 AM PST MON FEB 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR THE MOUNTAINS...SEE LAXWSWSGX. WIND ADVISORY FOR COASTAL AREAS AND FOR THE UPPER DESERTS...SEE LAXNPWSGX. FLASH FLOOD WATCH FOR THE COAST...VALLEYS...AND MOUNTAINS BELOW 6000 FEET...SEE LAXFFASGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX AND LAXMWWSGX FOR DETAILS. WATERSPOUTS ARE POSSIBLE OVER THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTERS WILL BE ACTIVATED THIS MORNING THROUGH THIS EVENING. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:23 AM PST | Winter Weather Advisory | SGX | San Diego | 25 hr |
| Feb 16, 7:01 AM PST | High Surf Advisory | SGX | San Diego | 9 hr |
| Feb 16, 10:18 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 8 hr |
| Feb 16, 2:37 PM PST | Small Craft Advisory for Hazardous Seas | SGX | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.